Alert archive / Indiana / Small Craft Advisories in 2017
Small Craft Advisory 38, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at May 17, 2017, 4:06 AM EDT. It took effect at May 17, 2017, 8:00 AM EDT. It was in force for 51 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 4:06 AM EDT (08:06 UTC)
- In effect from
- May 17, 2017, 8:00 AM EDT
- Expired
- May 19, 2017, 11:00 AM EDT
- In force
- 51 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
845 WHUS73 KIWX 170806 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 406 AM EDT WED MAY 17 2017 LMZ043-046-171615- /O.NEW.KIWX.SC.Y.0038.170517T1200Z-170518T2000Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 406 AM EDT WED MAY 17 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT THURSDAY. * WINDS...SOUTH TO 15 TO 25 KNOTS VEERING SOUTHWEST THURSDAY MORNING AND WEST THURSDAY AFTERNOON. GUSTS TO 30 KNOTS TODAY AND TONIGHT. A FEW GUSTS TO 35 KNOT GALES POSSIBLE LATE THIS MORNING INTO THIS AFTERNOON...MAINLY FROM MICHIGAN CITY TO NEW BUFFALO. * WAVES...BUILDING TO 2 TO 4 FEET TODAY AND TO 3 TO 5 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
9 follow-up statements
107 WHUS73 KIWX 171438 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1038 AM EDT WED MAY 17 2017 LMZ043-046-172245- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170518T2000Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1038 AM EDT WED MAY 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THURSDAY... * WINDS...SOUTH TO 15 TO 25 KNOTS VEERING SOUTHWEST THURSDAY MORNING AND WEST THURSDAY AFTERNOON. GUSTS TO 30 KNOTS TODAY AND TONIGHT. A FEW GUSTS TO 35 KNOT GALES POSSIBLE LATE THIS MORNING INTO THIS AFTERNOON...MAINLY FROM MICHIGAN CITY TO NEW BUFFALO. * WAVES...BUILDING TO 2 TO 4 FEET TODAY AND TO 3 TO 5 FEET TONIGHT INTO THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
251 WHUS73 KIWX 171954 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 354 PM EDT WED MAY 17 2017 LMZ043-046-180400- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170518T2000Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 354 PM EDT WED MAY 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THURSDAY... * WINDS...SOUTH TO 15 TO 25 KNOTS VEERING SOUTHWEST THURSDAY MORNING AND WEST THURSDAY AFTERNOON. GUSTS TO 30 KNOTS TODAY AND TONIGHT. A FEW GUSTS TO 35 KNOT GALES INTO EARLY EVENING...MAINLY FROM MICHIGAN CITY TO NEW BUFFALO. * WAVES...BUILDING TO 3 TO 5 FEET TONIGHT INTO THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
307 WHUS73 KIWX 180208 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1008 PM EDT WED MAY 17 2017 LMZ043-046-181000- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170518T2000Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1008 PM EDT WED MAY 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THURSDAY... * WINDS...SOUTH TO 15 TO 25 KNOTS VEERING SOUTHWEST THURSDAY MORNING AND WEST THURSDAY AFTERNOON. GUSTS TO 25 KNOTS TONIGHT AND 30 KNOTS THURSDAY. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
812 WHUS73 KIWX 180825 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 425 AM EDT THU MAY 18 2017 LMZ043-046-181630- /O.EXT.KIWX.SC.Y.0038.000000T0000Z-170519T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 425 AM EDT THU MAY 18 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT FRIDAY... * WINDS...SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS THROUGH MIDDAY...THEN VEERING NORTHWEST 10 TO 20 KNOTS BY LATE AFTERNOON...THEN NORTH 15 TO 20 KNOTS TONIGHT. A FEW SOUTHWEST GUSTS TO 35 KNOT GALES ARE POSSIBLE THROUGH EARLY THIS AFTERNOON FROM MICHIGAN CITY TO NEW BUFFALO. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
091 WHUS73 KIWX 181503 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1103 AM EDT THU MAY 18 2017 LMZ043-046-182315- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170519T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1103 AM EDT THU MAY 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT FRIDAY... * WINDS...WEST 15 TO 20 KNOTS WITH GUSTS TO 30 KNOTS...VEERING NORTHWEST BY LATE AFTERNOON...THEN NORTH 15 TO 25 KNOTS TONIGHT. NORTHEAST 10 TO 15 KNOTS FRIDAY. * WAVES...2 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
444 WHUS73 KIWX 182016 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 416 PM EDT THU MAY 18 2017 LMZ043-046-190430- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170519T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 416 PM EDT THU MAY 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT FRIDAY... * WINDS...NORTHWEST 15 TO 25 KNOTS VEERING NORTH OVERNIGHT. NORTHEAST 10 TO 15 KNOTS FRIDAY. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
872 WHUS73 KIWX 190200 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 PM EDT THU MAY 18 2017 LMZ043-046-191000- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170519T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1000 PM EDT THU MAY 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT FRIDAY... * WINDS...NORTHWEST 15 TO 25 KNOTS VEERING NORTH OVERNIGHT. NORTHEAST 10 TO 15 KNOTS FRIDAY. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
523 WHUS73 KIWX 190827 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 427 AM EDT FRI MAY 19 2017 LMZ043-046-191500- /O.CON.KIWX.SC.Y.0038.000000T0000Z-170519T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 427 AM EDT FRI MAY 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WINDS...NORTHEAST WIND 10 TO 20 KNOTS. * WAVES...3 TO 5 FEET SUBSIDING TO 2 TO 4 FEET IN THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
103 WHUS73 KIWX 191509 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1109 AM EDT FRI MAY 19 2017 LMZ043-046-191615- /O.EXP.KIWX.SC.Y.0038.000000T0000Z-170519T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1109 AM EDT FRI MAY 19 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at May 17, 3:58 AM EDT, 8 minutes earlier.
Area forecast discussion, May 17, 3:58 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
358 AM EDT Wed May 17 2017
.SYNOPSIS...
Issued at 358 AM EDT Wed May 17 2017
Another warm and windy day is expected today. Highs will be
generally in the mid 80s and southwest winds will gust up to 40 mph
at times. There is a low chance of thunderstorms tonight and again
late Thursday. However...much better chances for rain will arrive
late Saturday into Sunday. Cooler conditions are also expected
Friday through Tuesday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 358 AM EDT Wed May 17 2017
Main story for today will be the continued warmth and windy
conditions. Initial, moderate amplitude wave now ejecting out of the
high Plains with downstream tightening of low level pressure/height
gradient generating a 40-50 kt LLJ just 2 kft off the surface per
KIWX VWP. Some mix out will occur after sunrise of course but NAM
and GFS both show further gradient tightening by late this afternoon
as vort lobe enters Iowa with 850mb winds climbing near 50 kts.
Expect some increased cirrus blowoff and a few midlevel clouds
possible but this should do little to prevent us from mixing to
850mb given May sun angle and relatively dry surface conditions.
Peak gusts guaranteed to reach 35 mph but question is will we reach
advisory gust criteria of 45 mph (or sustained to 30 mph for 1
hour). Though certainly not unheard of, it is usually difficult to
get those speeds in SW flow/warm sector with a general propensity
for ascending motion, not descent. Efficiency of downward momentum
transport is somewhat limited given turbulent mixing alone.
Furthermore, time/height cross-sections show best winds not arriving
until after 21Z, when peak superadiabatic heating/mixing will be
waning. Yesterday's highs also underperformed a bit, suggesting
mammoth subsidence inversion may be curtailing mixing heights a tad.
Given these factors, have decided to hold off on an advisory for
now. Day shift can monitor trends and issue one if it appears mixing
will be more efficient than anticipated. Timing of strongest winds
looks to be in a fairly narrow window of 19-22Z with best chances in
our SW. Headline or not, bottomline is that it will be a windy day.
Thermal profiles for today are very similar to yesterday. Still
inclined to lean on the warmer side of guidance but yesterday's
highs do give some pause. Only minor tweaks to inherited forecast
with generally mid 80s and a few sporadic 87/88's possible.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 358 AM EDT Wed May 17 2017
Story for tonight and Thursday remains largely unchanged, although
now with some more hi-res guidance to buoy the case against
overzealous GFS QPF. Lead wave increasingly sheared/dampened by
prevailing SW flow and upstream Canadian shortwave. Weak prefrontal
trough tries to make a run at our CWA tonight but encounters
increasingly hostile environment with fairly dry and still somewhat
capped profile. With primary HFC and differential CVA bullseye
passing northwest of our area, it will be difficult to generate any
precip. Most of latest hi-res CAM's show convection decaying by the
time it reaches our area with just a few residual showers. Did leave
in a slight chance PoP given these solutions and in deference to
modest 800mb moisture surge. Similarly, also left in thunder mention
but no strong or severe weather is expected. Actual cold front, such
as it is, will not pass through the area until late Thursday,
leading to one more warm day. Parent shortwave virtually gone by
then with local midlevel heights actually rising late in the day.
Still, there is some broad 1000-850mb convergence with modest
instability (500-1000 J/kg 0-1km MLCAPE) that could touch off a few
storms late in the day. Marginal lapse rates/instability with
residual capping concerns and lack of coherent forcing would portend
a low chance of any strong storms. However, if a more robust updraft
does manage to develop, damaging winds will be possible given strong
wind/shear profiles. Actually, will probably gust to 30-35 mph
in the afternoon with diurnal mixing alone.
As for Friday, 00Z deterministic GFS is finally onboard with drier
solution championed by ECMWF. This solution has been preferred for
days given the strength of ridging/subsidence over Great Lakes and
effect of relatively cold lakes this time of year. Surface front is
shunted to the Ohio River with potent 850mb theta-e trough for most
of our area. Will still watch potential for convectively enhanced
waves to eject out of approaching trough but LLJ and associated
warm/moist air advection are virtually nonexistent until Saturday.
Best rain and thunderstorm chances will finally arrive late Saturday
into Sunday when primary upper low ejects and sends healthy cold
front into the area. Increasing isentropic ascent could lead to some
prefrontal convection but suspect best chances for widespread
moderate rain will be along cold front on Sunday. Still a bit early
to discuss details but this prefrontal precip and a relatively early
frontal passage will likely limit instability. With best height
falls well to the NW, severe weather chances are low but will
continue to keep an eye on it. Cool/dry/tranquil weather returns for
Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 127 AM EDT Wed May 17 2017
The main concern for aviation weather will be winds through
tonight. The bulk of the shower and thunderstorm activity will
remain across the mid-upper MS River through this period. A trough
of low pressure from the Central Plains into southern Minnesota
will continue to provide a moderate to strong sfc pressure
gradient across northern Indiana through the day. Diurnal mixing
should allow for peak wind gusts this afternoon to 30 to 35 knots,
with perhaps a few gusts to 40 knots. Until better winds mix to
sfc mid morning, will continue mention of LLWS. A second period of
LLWS is expected this evening once stronger sfc gusts diminish
this evening, and a 50 knot southerly LLJ ramps up once again. A
weak short wave is expected to lift northward across the southern
Great Lakes region this evening which could yield a threat of an
isolated shower or thunderstorm, but given strength of ridging
across the region will hold off on any precip mention at this
time. VFR conditions will persist through this period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 AM this morning to 4 PM EDT Thursday
for LMZ043-046.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 16, 6:20 AM EDT, 21 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 620 AM EDT Tue May 16 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-171030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 620 AM EDT Tue May 16 2017 /520 AM CDT Tue May 16 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds from the southwest may gust up to 35 to 40 mph on Wednesday afternoon. Thunderstorms are possible at times from Wednesday night through Sunday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-171030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 620 AM EDT Tue May 16 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft are expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected again on Wednesday and Thursday. Thunderstorms are possible Wednesday night through the weekend. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:30 PM EDT | Wind Advisory | IWX | Cass, Pulaski, Starke, White | 6 hr |
Nearby
Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.